Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 189, NWS Louisville, KY

June 13, 2004Harrison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 13, 2004, 10:29 PM EDT for Harrison County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 10:29 PM EDT (02:29 UTC)
Expired
Jun 13, 2004, 11:05 PM EDT
In force
36 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Harrison County, KY

The radar

The Cincinnati radar (KILN), 117 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2285 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2285 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS53 KLMK 140229
SVRLMK
KYC097-140305-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1028 PM EDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1105 PM EDT

* AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CONNERSVILLE...OR ABOUT 25 MILES NORTH OF
  LEXINGTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRECKINRIDGE...CYNTHIANA AROUND 1040 PM EDT
  BERRY AROUND 1050 PM EDT
  KELAT...ODDVILLE AROUND 1055 PM EDT
  SUNRISE AROUND 1100 PM EDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3849 8456 3840 8448 3829 8443 3833 8427
          3846 8413 3850 8420 3857 8425 3854 8441

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:35 PM EDT, 8 hours 54 minutes earlier.

Area forecast discussion, Jun 13, 1:35 PM EDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EDT SUN JUN 13 2004

.SHORT RANGE (DAYS 0-3)...
CLUSTERS OF TSRA DEVELOPING OVER REGION IN RESPONSE TO RAPIDLY INCR
INSTABILITY. BEST ORGANIZATION HAS BEEN OVER WRN TN, COINCIDENT WITH
PRE-EXISTING BOUNDARIES. RELATIVE MINIMUM IN LAPSE RATES ALONG/N
I-64 HAS BEEN KEEPING COVERAGE/INTENSITY OF CELLS TO A MINIMUM THERE
SO FAR. SCT-NUMEROUS TSRA EXPECTED THROUGH AT LEAST EARLY EVE OVER
LMK FA. ORGANIZED STORMS WOULD HAVE POTENTIAL TO PRODUCE SVR
HAIL/WIND. CURRENTLY WATCHING LINE SW OF KHOP FOR SVR POTL AS IT
NEARS THE FA ALSO LINE NE OF KBWG BEARS WATCHING. ATMOSPHERE AGAIN
CONDUCIVE TO SCT CONVECTION MONDAY, WITH SLIGHT RISK SVR ESP FOR SRN
IND AND NORTH CENTRAL KY WHERE AXIS OF INSTABILITY AND BETTER
WESTERLY MID-LEVEL FLOW FCST TO SET UP. MOISTURE FROM SYS NOW IN
GULF OF MEX FCST TO STREAM NWD TOWARDS FA BY TUE, BUT HOW FAR N THIS
WILL GET IS IN QUESTION. WILL KEEP ONGOING DRY FCST FOR NOW.
RETURNING TO DAILY CHCS FOR TSRA WED, NOTHING DISCERNIBLE TO GO ON
IN CURRENT MODEL DATA. XXV

.LONG RANGE (DAYS 4-7)...
MODELS IN GOOD AGREEMENT AGAIN IN THE EXTENDED PERIOD.  GENERALLY
ZONAL FLOW ALOFT EXPECTED ACROSS OUR REGION DURING THE PERIOD.  SFC
FRONTAL BOUNDARY WILL SAG SOUTH INTO THE REGION BY THURSDAY AND
REMAIN ALONG THE KY/TN BORDER THROUGH THE WEEKEND.  SEVERAL UPPER
LEVEL DISTURBANCES WILL RIDE THROUGH IN THE FAST FLOW...BUT TIMING
WILL BE DIFFICULT TO FORECAST.  NONETHELESS...IT APPEARS THAT THE
MAIN WEATHER MAKER WILL BE DIURNALLY DRIVEN CONVECTION.  SO...WILL
KEEP LOW CHANCE POPS IN THE EXTENDED...MAINLY IN THE AFTERNOON AND
EVENING WITH DRY WEATHER EXPECTED DURING THE LATE NIGHT HOURS.  AS
FOR TEMPERATURES...A BLEND OF OP MEX AND HPC GUIDANCE SHOULD
SUFFICE.  PREVIOUS FORECAST TEMPS LOOK GOOD...SO ONLY MINOR CHANGES
WILL NEED TO BE MADE. -JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jun 13, 1:55 PM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EDT SUN JUN 13 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140835-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
155 PM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN OVER THE OUTLOOK AREA.
THESE STORMS ARE LIKELY TO PRODUCE LOCALLY TORRENTIAL RAINFALL, AND
GIVEN YESTERDAYS RAINS, COULD LEAD TO SOME FLOODING AND PONDING WATER
ON ROADWAYS. ISOLATED SEVERE STORMS ARE POSSIBLE, PARTICULARLY OVER
CENTRAL AND SOUTHERN KENTUCKY WHERE THE ATMOSPHERE HAS DESTABILIZED
CONSIDERABLY. THE MAIN THREATS WOULD BE FROM LARGE HAIL AND DAMAGING
WIND GUSTS. REMEMBER, THAT SINCE THE SOIL IS QUITE WET IN MANY
LOCATIONS, WEAKLY ROOTED TREES COULD TOPPLE EVEN IN WINDS OF ONLY 30
OR 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH WARM...HUMID AND UNSTABLE AIR IN PLACE OVER KENTUCKY AND
SOUTH CENTRAL INDIANA MUCH OF THE COMING WEEK...SCATTERED STORMS WILL
BE POSSIBLE SEVERAL TIMES...WITH SOME QUITE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL LAW ENFORCEMENT ARE ENCOURAGED TO REPORT ANY
FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

XXV

In the hours before

Special weather statement, Jun 13, 6:03 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
603 PM EDT SUN JUN 13 2004

KYZ023>029-038>041-045>049-053>057-061>067-070>078-081-082-132259-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOYLE KY-BRECKINRIDGE KY-
BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLINTON KY-CUMBERLAND KY-
EDMONSON KY-FAYETTE KY-GARRARD KY-GRAYSON KY-GREEN KY-HANCOCK KY-
HARDIN KY-HART KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-OHIO KY-RUSSELL KY-SIMPSON KY-SPENCER KY-TAYLOR KY-
WARREN KY-WASHINGTON KY-WOODFORD KY-
INCLUDING THE CITIES OF...LEXINGTON...BOWLING GREEN...WINCHESTER...
VERSAILLES...STANFORD...RUSSELLVILLE...RICHMOND...HARRODSBURG...
HARDINSBURG...GLASGOW...FRANKLIN...ELIZABETHTOWN...DANVILLE...
COLUMBIA AND BARDSTOWN
603 PM EDT SUN JUN 13 2004

...SEVERE THUNDERSTORM WATCH NUMBER 458 HAS EXPIRED FOR ALL OF
CENTRAL AND SOUTH CENTRAL KENTUCKY...

THE SEVERE THUNDERSTORM WATCH PREVIOUSLY IN EFFECT UNTIL 6 PM EDT FOR
CENTRAL AND SOUTH CENTRAL KENTUCKY HAS BEEN ALLOWED TO EXPIRE.

JSD
Special weather statement, Jun 13, 9:34 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
934 PM EDT SUN JUN 13 2004

KYZ073>078-081-082-140233-
ADAIR KY-ALLEN KY-BARREN KY-CLINTON KY-CUMBERLAND KY-METCALF KY-
MONROE KY-RUSSELL KY-
INCLUDING THE CITIES OF...GLASGOW AND COLUMBIA
934 PM EDT SUN JUN 13 2004

...SEVERE THUNDERSTORM WATCH NUMBER 462 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORMS WATCH PREVIOUSLY IN EFFECT UNTIL 10 PM
CST...FOR SOUTH CENTRAL KENTUCKY HAS BEEN CANCELED.

JSD
Local storm report, Jun 13, 9:47 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
947 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     1 E BARDSTOWN           37.81N 85.44W
06/13/2004                   NELSON             KY   LAW ENFORCEMENT

            SCATTERED DOWNED TREES 1 MILE EAST OF BARDSTOWN

&&

LASHER
Local storm report, Jun 13, 9:54 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
954 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FUNNEL CLOUD     1 N BARDSTOWN           37.83N 85.46W
06/13/2004                   NELSON             KY   TRAINED SPOTTER

            JUST NORTH OF BARDSTOWN TWO SPOTTERS REPORTED FUNNEL
            CLOUD BETWEEN 920 AND 930 PM

&&

LASHER
Local storm report, Jun 13, 10:28 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1028 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     9 NW FRANKFORT          38.28N 84.98W
06/13/2004                   FRANKLIN           KY   TRAINED SPOTTER

            DOWNED TREES BLOCKING HIGHWAY 421

&&

LASHER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:07 PM EDTSevere Thunderstorm WarningLMKNelson23 min
Jun 13, 9:19 PM EDTTornado WarningLMKNelson16 min
Jun 13, 9:53 PM EDTSevere Thunderstorm WarningLMKAnderson27 min
Jun 13, 10:05 PM EDTSevere Thunderstorm WarningLMKFranklin, Scott30 min
Jun 13, 10:47 PM EDTSevere Thunderstorm WarningLMKBourbon, Fayette38 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.